Texas, 2007

Hail and Damaging Winds in Texas, May 28, 2007

May 28, 2007 · NWS MAF · 5 events in 5 counties and zones

An upper level trough moved through the Rockies and combined with a dryline stretched across the Trans-Pecos and Big Bend regions to produce showers and thunderstorms across west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough moved through the Rockies and combined with a dryline stretched across the Trans-Pecos and Big Bend regions to produce showers and thunderstorms across west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 12:52 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 28, 12:52 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT MON MAY 28 2007

.DISCUSSION...
A MOIST AND POTENTIALLY WET PATTERN CONTINUES THROUGH THE WEEK IN
THE PLAINS. MOST SIGNIFICANT RAINFALL CHANCES ARE THIS AFTERNOON
AND OVERNIGHT.

ABUNDANT MOISTURE IS AVAILABLE EAST OF THE MOUNTAINS WITH
DEWPOINTS IN THE 50S AND 60S AND SATELLITE ESTIMATED PRECIPITABLE
WATER EXCEEDING AN INCH. UPPER LOW SHOWN ON WATER VAPOR SATELLITE
IMAGERY DROPPING INTO SOUTHEAST NEW MEXICO IS EXPECTED TO HELP
DESTABILIZE THE ATMOSPHERE AND ENHANCE LIFT THIS AFTERNOON AND
EVENING FROM SOUTHEAST NEW MEXICO THROUGH THE PERMIAN BASIN.
THUNDERSTORMS FORMING ON THE MOUNTAINS OF TEXAS AND NEW MEXICO
ALREADY THIS AFTERNOON ARE LIKELY TO EXPAND IN COVERAGE AND
EVOLVE INTO A CONVECTIVE SYSTEM...BRINGING RAINFALL TO MOST OF THE
AREA ALONG AND EAST OF THE MOUNTAINS.

AFTERNOON CAPES ARE ESTIMATED TO EXCEED 2000 J KG-1 WITH
CONVECTIVE INHIBITION ERRODING UNDER GOOD SUNSHINE. STRONG
UPDRAFTS WILL BE SUPPORTED...THOUGH BULK SHEARS AROUND 30 KNOTS
WILL RESULT IN MAINLY SHORT LIVED SUPERCELL STRUCTURES. ISOLATED
SEVERE HAIL IS POSSIBLE.

BIGGER THREAT WILL BE FLASH FLOODING. THOUGH MOST AREAS CAN
EXPECT LESS THAN AN INCH OF RAIN...THERE WILL BE ISOLATED AMOUNTS
EXCEEDING 2 INCHES. COVERAGE OF EXCESSIVE RAINFALL IS EXPECTED TO
BE LIMITED...SO WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.

TUESDAY AFTERNOON...SOUTHWEST WINDS WILL LIKELY SCOUR OUT LOW
LEVEL MOISTURE ACROSS ALL BUT THE EASTERN PARTS OF THE FORECAST
AREA. THOUGH SHORTWAVE RIDGING WILL LIKELY INHIBIT CONVECTION
SOMEWHAT... CONVERGENCE ON DRYLINE MAY BE SUFFICIENT TO SUPPORT
THUNDERSTORMS FROM THE LOW ROLLING PLAINS TO THE BIG BEND. ONCE
AGAIN... SHEAR WILL BE A LIMITING FACTOR WHERE THUNDERSTORMS DO
MANAGE TO FIRE.

ANOTHER COLD FRONT IS EXPECTED TO ENTER WEST TEXAS AND SOUTHEAST
NEW MEXICO EARLY WEDNESDAY. CURRENT BEST GUESS IS THAT FRONT WILL
STALL OUT SOMEWHERE EAST OF THE PECOS RIVER WEDNESDAY. SIGNIFICANT
UNCERTAINLY ENTERS THE FORECAST AT THAT POINT AS THERE IS
SIGNIFICANT DIVERGENCE AMONG MODELS WITH RESPECT TO SURFACE FRONT
AND UPPER FORCING. THE DEGREE TO WHICH CONVECTION NEAR THE FRONT
DISPLACES THE BOUNDARY SOUTHWARD IS ALSO UNCERTAIN. FOR NOW...
WILL GO WITH A SOMEWHAT STATIONARY FRONT SCENARIO. MOISTURE AND
CONVERGENCE NEAR THE FRONT WILL CONTINUE RAIN CHANCES THROUGH
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              84  63  91  64  /  30  70  20  30
CARLSBAD NM                91  59  96  61  /  40  10   0  20
DRYDEN TX                  86  62  92  65  /  30  40  20  20
FORT STOCKTON TX           88  59  95  61  /  40  40  10  20
GUADALUPE PASS TX          86  63  92  63  /  30  10   0  10
HOBBS NM                   84  57  96  59  /  50  30  10  30
MARFA TX                   81  51  87  51  /  40  20  10  20
MIDLAND INTL AIRPORT TX    85  60  92  62  /  40  60  10  30
ODESSA TX                  86  60  93  62  /  40  60  10  30
WINK TX                    90  60 100  63  /  50  40  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, May 28, 11:59 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT MON MAY 28 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1259 PM CDT MON MAY 28 2007 /1159 AM MDT MON MAY 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA.
EXPECT MUCH OF THE ACTIVITY TO MOVE ACROSS SOUTHEAST NEW MEXICO
AND THROUGH THE NORTHERN/CENTRAL PERMIAN BASIN...HOWEVER THE
REMAINDER OF THE FORECAST AREA WILL LIKELY SEE CONVECTION AS WELL.
PRIMARY THREATS WILL BE HAIL...STRONG WINDS...AND VERY HEAVY
RAINFALL. EXPECT LOCALIZED FLASH FLOODING TO BE A CONCERN AS WELL
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGHOUT
MUCH OF THE WEEK...WITH SATURATED GROUNDS...FLASH FLOODING WILL
CONTINUE TO BE AN ISSUE WITH ANY ISOLATED HEAVY SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, May 28, 1:14 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT MON MAY 28 2007

TXZ074-282015-
DAVIS/APACHE MOUNTAINS AREA-
214 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL BREWSTER
COUNTY AT 214 PM CDT...MOVING EAST AT 5 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 28, 2:59 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT MON MAY 28 2007

TXZ058-059-282200-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
359 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES AND WESTERN LOVING COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF RED BLUFF AT 359
PM CDT...MOVING EAST AT 20 MPH.  THIS STORM WILL AFFECT ORLA AND
FARM TO MARKET ROAD 652 IN EXTREME EASTERN CULBERSON...EXTREME
NORTHERN REEVES...AND EXTREME WESTERN LOVING COUNTIES.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 219 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
May 28, 3:07 PM CST
Where
Brewster County, Marathon
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.200, -103.250

Thunderstorm Wind, Culberson

When
May 28, 3:49 PM CST to 3:51 PM CST
Where
Culberson County, 2 mi NNW of (Gdp)guadalupe Pass
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.827, -104.813

The Automated Surface Observing System at Guadalupe Pass (KGDP) recorded several wind gusts of 63 mph. No damage reported.

Hail, Pecos

When
May 28, 4:00 PM CST
Where
Pecos County, Ft Stockton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.880, -102.870

Thunderstorm Wind, Winkler

When
May 28, 6:46 PM CST to 6:56 PM CST
Where
Winkler County, 1 mi N of Wink to (Ink)winkler Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.765, -103.150

The Automated Surface Observing System at Wink (KINK) recorded several wind gusts of 59 mph. No damage was reported.

Hail, Howard

When
May 28, 9:09 PM CST to 9:10 PM CST
Where
Howard County, Big Spring
Measured
1.75 in hail
Reported by
Public
Coordinates
32.250, -101.470

Penny to golfball sized hail fell in Big Spring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32337, 32341, 32338, 32343, 32339.